Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 166, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Jun 9, 2003, 6:04 PM CDT for Cochran County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2003, 6:04 PM CDT (23:04 UTC)
- Expired
- Jun 9, 2003, 6:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Cochran County, TX
The radar
The Lubbock radar (KLBB), 97 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 5:10 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
118 WUUS54 KLUB 092304 SVRLBB TXC079-092345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 604 PM CDT MON JUN 9 2003 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COCHRAN COUNTY IN NORTHWEST TEXAS * UNTIL 645 PM CDT * AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF QUARTERS OR LARGER 6 MILES WEST OF MORTON...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... LEHMAN... MORTON... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3357 10301 3357 10263 3381 10263 3381 10302 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:46 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 9, 2:46 PM CDT, 3 hours 18 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 246 PM CDT MON JUN 9 2003 DAY ONE... A WEAK 5H TROUGH OVER THE SOUTHWEST CONUS WILL SLOWLY MOVE EAST TOWARDS WEST TX. THIS WILL CAUSE THE MID AND UPPER LEVEL FLOW TO BACK TO THE SOUTHWEST DURING THE NEXT 24 HOURS. THE MAIN BRANCH OF THE UPPER LEVEL JET WILL REMAIN ACROSS THE NORTHERN CONUS. EARLY THIS AFTERNOON THE SURFACE DRYLINE EXTENDED FROM SOUTHWEST NE SOUTH-SOUTHWEST INTO EASTERN NM. CONVECTIVE TEMPERATURES WILL PROBABLY BE REACHED ACROSS SOUTHEAST NM AND THE TRANS PECOS REGION ALONG AND AHEAD OF THE DRYLINE. SURFACE CONVERGENCE AHEAD OF THE DRYLINE WILL INITIATE THUNDERSTORMS LATER THIS AFTERNOON ALONG A HOBBS TO WINK TO MARFA LINE. THESE STORMS WILL MOVE EAST-NORTHEAST AND EXPAND NORTHEAST ACROSS THE CWFA THIS EVENING. I WILL KEEP SCATTERED COVERAGE OF THUNDERSTORMS THROUGH MIDNIGHT ACROSS THE CWFA. HOWEVER...MESOSCALE OUTFLOW BOUNDARIES PRODUCED BY THE INITIAL STORMS MAY MOVE EAST ACROSS THE CWFA AND CAUSE ADDITIONAL THUNDERSTORMS TO DEVELOP...THUS POPS MAY NEED TO BE ADJUSTED UPWARD FOR THE CENTRAL AND EASTERN COUNTIES. THE INITIAL STORMS THAT WILL DEVELOP ALONG THE DRYLINE WILL BE HIGH BASED SINCE T-TD DEPRESSIONS WILL BE ABOUT 30 DEG. THE PRIMARY THREAT LATE THIS AFTERNOON AND EARLY THIS EVENING WILL BE SEVERE OUTFLOW WINDS. AS THE STORMS MOVE EAST INTO THE DEEPER MOISTURE ACROSS THE CENTRAL AND EASTERN COUNTIES THEY MAY INTENSIFY AND PRODUCE LARGE HAIL IN ADDITION TO THE SEVERE OUTFLOW WINDS. THE STORMS SHOULD DISSIPATE AROUND MIDNIGHT...I KEPT A SLIGHT CHANCE ACROSS THE EASTERN COUNTIES AFTER MIDNIGHT. TOMORROW THE DRYLINE MAY MOVE FARTHER EAST INTO THE CWFA. SURFACE CONVERGENCE ALONG THE DRYLINE WILL HELP TO INITIATE LATE AFTERNOON THUNDERSTORMS. GIVEN CAPE VALUES GREATER THAN 2000 J/KG AHEAD OF THE DRYLINE...THUNDERSTORMS MAY BECOME SEVERE. I WILL PLACE 20 POPS ACROSS THE ENTIRE CWFA IN CASE THE DRYLINE POSITION IS FARTHER WEST THAN FORECASTED. AFTERNOON HIGH TEMPERATURES TOMORROW WILL WARM INTO THE LOWER TO MID 90S ACROSS MOST OF THE CWFA. DAYS TWO THROUGH SEVEN... MODELS SHOW UPPER FLOW TO BACK FURTHER TO THE SOUTHWEST TUESDAY/TUESDAY NIGHT. AS BAJA LOW OPENS...A FEW DISTURBANCES TO BE EJECTED NORTHEAST ACROSS THE FA. DRYLINE SHOULD SHARPEN SOMEWHAT AND GET A PUSH EAST AS SOUTHWEST FLOW INCREASES. MODEL CAPES 2500 TO 3500 J/KG ADVERTISED AND WITH THIS IN MIND WILL CONTINUE THE MENTION THUNDERSTORMS LATE TUESDAY WITH STORMS APPROACHING SEVERE LIMITS DURING THE EVENING HOURS. SEE SPC (SWODY2) FOR FURTHER DETAILS. DRYLINE THEN TO SLOSH BACK AND FORTH REST OF THE WEEK...THUS WILL KEEP MENTION OF AFTERNOON/EVENING THUNDERSTORMS IN THE FORECAST. LATEST GFS INDICATES A PATTERN CHANGE FOR THE WEEKEND AS UPPER LOW TO GET CUT OFF OVER THE MISSISSIPPI RIVER VALLEY. AS THIS OCCURS BLOCKING PATTERN SETS UP LEAVING US UNDER A NORTHWEST FLOW. WITH UPPER LOW TO THE EAST AND NORTHWEST FLOW...WILL LIKELY SEE LOW LEVEL MOISTURE REMAIN IN PLACE OVER THE FA. WILL KEEP MENTION OF THUNDERSTORMS THROUGH THE WEEKEND. ALSO WILL HAVE A WEAK FRONT FLIRTING WITH THE AREA OVER THE WEEKEND AND THUS ANOTHER AREA TO FOCUS ON FOR POSSIBLE DEVELOPMENT. FRIONA 59 90 63 92 / 30 20 20 10 TULIA 64 91 64 92 / 40 20 20 10 LUBBOCK 65 93 67 93 / 40 20 20 10 BROWNFIELD 65 94 66 94 / 40 20 20 10 CHILDRESS 69 93 67 93 / 40 20 20 20 ASPERMONT 69 94 68 94 / 40 20 20 20 .LBB...NONE.
Hazardous weather outlook, Jun 9, 11:38 AM CDT, 6 hours 26 minutes before
TXZ021>044-100000- HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME NATIONAL WEATHER SERVICE LUBBOCK TX 1138 AM CDT MON JUN 9 2003 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME SOUTHERN PANHANDLE ...SOUTH PLAINS AND ROLLING PLAINS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON THEN MOVE EAST. MODERATE INSTABILITY AND WIND SHEAR WILL PROVIDE A FAVORABLE ENVIRONMENT FOR ISOLATED SEVERE STORMS...WITH DAMAGING WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN... SEVERE CONVECTION MAY OCCUR BOTH TUESDAY AND WEDNESDAY AFTERNOONS AND EVENINGS AS THE DRY LINE REMAINS A FOCUS FOR THUNDERSTORM DEVELOPMENT. SEVERE WEATHER WILL BE A THREAT FOR ALL AREAS TUESDAY. THEN ON WEDNESDAY THE DRY LINE SHOULD BE FAR ENOUGH EAST TO LIMIT THE THREAT AREA TO THE ROLLING PLAINS AND SOUTHEAST PANHANDLE. INSTABILITY AND WIND SHEAR WILL BE ENOUGH BOTH DAYS TO BRING A SLIGHT RISK OF LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, Jun 9, 5:38 PM CDT, 26 minutes before
TXZ021>044-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 538 PM CDT MON JUN 9 2003 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED SEVERE THUNDERSTORM WATCH 494 UNTIL 10 PM MONDAY EVENING FOR THE FOLLOWING COUNTIES: IN TEXAS THIS WATCH INCLUDES 15 COUNTIES... IN NORTHWEST TEXAS: BAILEY COCHRAN CROSBY DICKENS FLOYD HALE HOCKLEY LAMB LUBBOCK MOTLEY IN THE PANHANDLE OF TEXAS: BRISCOE CASTRO HALL PARMER SWISHER THIS INCLUDES THE CITIES OF ABERNATHY...CROSBYTON...DICKENS... DIMMITT...FLOYDADA...FRIONA...HALE CENTER...LEVELLAND... LITTLEFIELD...MATADOR...MEMPHIS...MORTON...MULESHOE...PLAINVIEW... QUITAQUE...SILVERTON...SLATON AND TULIA.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 5:48 PM CDT | Severe Thunderstorm Warning | LUB | Bailey | 42 min |
| Jun 9, 5:52 PM CDT | Severe Thunderstorm Warning | LUB | Parmer | 38 min |
| Jun 9, 6:45 PM CDT | Severe Thunderstorm Warning | LUB | Cochran | 30 min |
| Jun 9, 6:50 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Lamb | 55 min |
| Jun 9, 6:53 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 67 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.